Vermont, 2011Winter Storm and Winter Weather in Vermont, January 9 to 10, 2011
January 9 to 10, 2011 · NWS BTV · 7 events in 7 counties and zones
A large, powerful storm system offshore of Nova Scotia and New Brunswick delivered abundant moisture from the Atlantic, New Brunswick and eastern Quebec southwest across the St. Lawrence River Valley back across portions of Vermont and the northern Adirondacks of New York on January 9th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, powerful storm system offshore of Nova Scotia and New Brunswick delivered abundant moisture from the Atlantic, New Brunswick and eastern Quebec southwest across the St. Lawrence River Valley back across portions of Vermont and the northern Adirondacks of New York on January 9th.
Widespread 3 to 6 inches of snow fell across much of western Vermont, away from Lake Champlain, and along the spine of the Green Mountains with some 8 to 15+ inches in the foothills of eastern Chittenden county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 9, 3:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 9, 3:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EST SUN JAN 9 2011
.SYNOPSIS...
SCATTERED LIGHT SNOW WILL REGENERATE ACROSS THE NORTHERN
MOUNTAINS AND PORTIONS OF THE CHAMPLAIN VALLEY OF VERMONT TODAY
INTO TONIGHT. ADDITIONAL LIGHT TO MODERATE ACCUMULATIONS ARE
EXPECTED IN THESE AREAS AS A RESULT. ADDITIONAL LIGHT SNOWS ARE
POSSIBLE ONCE AGAIN BY TUESDAY NIGHT INTO WEDNESDAY AS LOW
PRESSURE PASSES SOUTH OF THE AREA...OTHERWISE WEAK HIGH PRESSURE
SHOULD PROVIDE MAINLY DRY WEATHER BY LATER IN THE WORK WEEK AS
TEMPERATURES REMAIN NEAR NORMAL FOR MID WINTER.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 330 AM EST SUNDAY...UPPER LEVEL LOW OVER SOUTHERN NY WILL
CONTINUE TO SLOWLY MOVE EAST TODAY...MOISTURE BEGINS TO WRAP
AROUND THIS SYSTEM AND MOVE INTO OUR FORECAST AREA FROM THE
NORTH. POTENT SHORTWAVE WILL DROP SOUTH ACROSS THE CWA BETWEEN
18Z AND 00Z MONDAY. SNOW WILL INCREASE DURING THIS TIME
PERIOD...ESPECIALLY ACROSS THE HIGHER ELEVATIONS AND THE
NORTHWEST FACING SLOPES OF THE DACKS AND GREENS. OROGRAPHIC
ENHANCEMENT OF LIGHT SNOW WILL BE EVIDENT. FIRST PART OF THE DAY
TODAY WILL BE QUIETER UNTIL THAT SHORTWAVE ENTERS THE REGION. MAX
TEMPERATURES TODAY WILL CONTINUE TO BE NEAR SEASONAL
NORMALS...UPPER 20S IN THE CHAMPLAIN VALLEY WITH LOWER 20S
ELSEWHERE.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
AS OF 340 AM EST SUNDAY...BEST CHANCE FOR SNOW SUNDAY NIGHT WILL
BE DURING THE FIRST PART OF THE OVERNIGHT AS VORT CONTINUES TO
DROP SOUTH ACROSS OUR FORECAST AREA AND THEN EAST AND AWAY FROM
THE REGION. SNOW ACTIVITY WILL SLOWLY TAPER OFF DURING THE
DAYTIME HOURS ON MONDAY AS SURFACE HIGH PRESSURE BUILDS INTO NEW
ENGLAND. ANY LINGERING SNOW SHOWERS WILL COME TO AN END ACROSS
THE NORTHERN MOUNTAINS MONDAY NIGHT. OVERNIGHT MONDAY AND INTO
TUESDAY SURFACE AND UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN
CONUS AND REGION WILL REMAIN QUIET AND DRY DURING THIS TIME
PERIOD. NEXT POSSIBLY SIGNIFICANT SYSTEM APPROACHES THE REGION
TUESDAY. POTENT UPPER TROF WILL PUSH EAST FROM THE CENTRAL CONUS
TOWARDS OHIO RIVER VALLEY. A SURFACE LOW WILL DEEPEN AND TRACK
NEAR THE COAST OF THE CAROLINAS ON TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 AM EST SUNDAY...A MODERATE SNOWSTORM IS POSSIBLE ACROSS
S-CENTRAL/EASTERN VERMONT TUESDAY NIGHT INTO WEDNESDAY AS COASTAL
LOW TRACKS NEAR CAPE COD AND THE ISLANDS AROUND 12Z WEDNESDAY.
GOOD CONSISTENCY SHOWN BY 00Z NWP SUITE ON LOW POSITION...AND
OVERALL TREND WITH EACH SUCCESSIVE RUN IS TO TAKE THE LOW CLOSER
IN TO THE SE COAST OF MA. THE 00Z ECMWF IS THE FURTHEST
SOUTH...BUT STILL TRACKS JUST INSIDE THE 40N/70W BENCHMARK. THE
21Z SREF MEAN TAKES THE LOW ACROSS THE OUTER CAPE AT 15Z
WEDNESDAY...AND THE 00Z GFS...00Z GFS ENSEMBLE ARE IN BETWEEN
THESE TWO EXTREMES. SOLNS GIVE CONFIDENCE FOR SNOW DEVELOPING
DURING TUESDAY NIGHT AND CONTINUING THRU AT LEAST WEDNESDAY
MORNING BEFORE TAPERING TO SNOW SHOWERS. SELY/ELY LOW-LEVEL
UPSLOPE FLOW WILL FAVOR POSSIBLE ENHANCED SNOWFALL AMTS ALONG THE
ERN SLOPES OF THE GREEN MTNS FROM LUDLOW NWD TO NEAR NORTHFIELD.
POINTS FURTHER NORTH AND WEST MAY REMAIN WITH JUST LIGHT SNOW
FURTHER REMOVED FROM STRONGER FORCING AND ATLANTIC
MOISTURE...ESPECIALLY IF 00Z ECMWF IS CORRECT. AT THIS
POINT...WOULD THINK 6"+ SNOW AMTS ARE POSSIBLE ALONG THE ERN
SLOPES OF THE GREENS EWD INTO THE CT RIVER VALLEY WITH THIS
SYSTEM. LESSER AMTS ANTICIPATED IN THE CHAMPLAIN VALLEY AND
ACROSS NRN NY. WILL START A MENTION IN THE MORNING HAZARDOUS
WEATHER OUTLOOK.
SNOW SHOWERS LINGER WEDNESDAY NIGHT INTO EARLY THURSDAY WITH
GUSTY NW WINDS POSSIBLE AS LOW PRESSURE DEPARTS NEAR THE CANADIAN
MARITIMES. CONDITIONS LOOK DRY LATE THURSDAY AND FRIDAY WITH HIGH
PRESSURE BUILDING IN WITH LIGHT WINDS. A CLIPPER SYSTEM
APPROACHES FROM THE GREAT LAKES FOR SATURDAY BASED ON 00Z GFS
ENSEMBLE AND BRINGS ADDITIONAL CHANCES A FOR LIGHT STRATIFORM
SNOW. STAYED NEAR MEX-MOS FOR TEMPERATURES WITH HIGHS MAINLY IN
THE 20S AND LOWS IN THE TEENS. SOME COLDER OVERNIGHT LOWS ARE
POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT VCNTY RIDGE AXIS IF
CLEARING SKIES CAN TAKE PLACE.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...PERIODS OF LIGHT SNOW WILL CONTINUE AT THE
TAF SITES DURING THE NEXT 24 HOURS...WITH SNOW MOST FREQUENT AT
SLK/MPV. HIR TRRN WILL REMAIN OBSCURED. WINDS HAVE BECOME
WNWLY...AND WILL CONTINUE TO CONTRIBUTE TO ORORGAPHIC CHARACTER
TO PRECIPITATION. NW WINDS INCREASE DURING THE DAYLIGHT HRS
SUNDAY TO 10-12 KTS WITH GUSTS UP TO 20 KTS. CEILINGS GENERALLY
BETWEEN 1-2 KFT...EXCEPT LOCALLY IFR AT SLK. VISIBILITY WILL BE
VARIABLE DUE TO ON AND OFF NATURE OF SNOW. GENERALLY AROUND 2SM
AT SLK/MPV...BUT CLOSER TO 4-5SM AT THE REMAINING TAF SITES.
OUTLOOK 12Z MONDAY THROUGH THURSDAY...MTN SNOW SHOWER ACTIVITY IS
EXPECTED TO END MONDAY MORNING. HOWEVER...AREAS OF MVFR CEILINGS
REMAIN POSSIBLE THROUGHOUT MONDAY AND MONDAY NIGHT...WITH HIR
ELEVATIONS REMAINING OBSCURED. COASTAL LOW BRINGS NEXT POTENTIAL
SNOW EVENT TUESDAY NIGHT INTO WEDNESDAY. SNOW WILL LIKELY BE
HEAVIEST ACROSS VT...AND IFR CONDITIONS CAN BE EXPECTED DURING
THE TUESDAY NIGHT INTO WEDNESDAY TIME FRAME. THIS SYSTEM WILL
MOVE AWAY THRU THE GULF OF MAINE WED NIGHT INTO THURSDAY...WITH
LINGERING SNOW SHOWERS POSSIBLE VCNTY MTNS AND SLK/MPV TAF
LOCATIONS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR VTZ002-003-
005-006-016>018.
NY...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR NYZ029>031.
&&
SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...BANACOS
AVIATION...BANACOSHazardous weather outlook, Jan 9, 3:17 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
317 AM EST SUN JAN 9 2011
NYZ029>031-VTZ002-003-005-006-016>018-100830-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN FRANKLIN-ORLEANS-WESTERN CHITTENDEN-LAMOILLE-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
317 AM EST SUN JAN 9 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ004-007>012-019-100830-
ESSEX-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN RUTLAND-
317 AM EST SUN JAN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A LOW PRESSURE SYSTEM EXPECTED TO PASS CLOSE TO CAPE COD WILL
BRING THE POTENTIAL FOR MODERATE SNOWFALL ACROSS SOUTH-CENTRAL AND
EASTERN VERMONT TUESDAY NIGHT INTO WEDNESDAY. THE HIGHEST SNOWFALL
AMOUNTS WILL LIKELY OCCUR ALONG THE EASTERN SLOPES OF THE GREEN
MOUNTAINS FROM LUDLOW TO NORTHFIELD. THOSE WITH TRAVEL PLANS
TUESDAY NIGHT AND/OR WEDNESDAY SHOULD CONTINUE TO MONITOR NWS
FORECASTS FOR THE LATEST ON THIS POTENTIAL STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026>028-034-035-087-VTZ001-100830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
317 AM EST SUN JAN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Eastern Chittenden
- When
- January 9, 6:00 AM EST to January 10, 3:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Snowfall amounts across eastern Chittenden county ranged from 6 to 18 inches with differences as much as 6-8 inches within the same community due to climatological favored oragraphics. Some specific snowfall totals include; 18 inches in Underhill, 15 inches in Jericho, 13 inches in Huntington, 12 inches in Underhill, 10 inches in Hanksville, 8 inches in Nashville.
Winter Weather, Eastern Addison
- When
- January 9, 8:00 AM EST to January 10, 1:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 8 inches amongst the communities immediately along the spine of the Green Mountains in eastern Addison county. Some specific snowfall totals include; 11 inches in Goshen, 6 inches in Granville and Lincoln.
Winter Weather, Eastern Franklin
- When
- January 9, 8:00 AM EST to January 10, 1:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 7 inches amongst the communities immediately along the spine of the Green Mountains, including 5 inches in Enosburg Falls.
Winter Weather, Lamoille
- When
- January 9, 8:00 AM EST to January 10, 2:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 7 inches in Lamoille county with very localized higher amounts, including 13 inches in Jeffersonville, 9 inches in Jeffersonville, 7 inches in Morrisville and Hyde Park, 6 inches in Eden with 4 inches in Stowe.
Winter Weather, Orleans
- When
- January 9, 8:00 AM EST to January 10, 2:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 7 inches in Orleans county, including 7 inches in Westfield and Morgan, 4 inches in Craftsbury and 3 inches in Stannard.
Winter Weather, Washington
- When
- January 9, 9:00 AM EST to January 10, 1:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 6 inches in Washington county, including 6 inches in Northfield and Waterbury, 5 inches in Middlesex and Waitsfield, 4 inches in Cabot with 2 inches in Montpelier, Berlin and Worcester.
Winter Weather, Eastern Rutland
- When
- January 9, 10:00 AM EST to January 10, 12:00 AM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 6 inches amongst the communities immediately along the spine of the Green Mountains in eastern Rutland county, including 5 inches in Killington.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269647, 269650, 269651, 269658, 269660, 269661, 269654.